Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 290, NWS Aberdeen, SD

September 8, 2016Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 8, 2016, 8:13 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2016, 8:13 PM CDT (01:13 UTC)
Expired
Sep 8, 2016, 8:44 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Buffalo County, SD, Lyman County, SD

The radar

The North Platte radar (KLNX), 211 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 8:15 PM CDTHAIL 1.258 Ssw Kennebec, SD.
Sep 8, 8:30 PM CDTHAIL 1.754 Sse Kennebec, SDWIND WASN'T VERY STRONG WITH THE FALLING HAIL, SO NO APPARENT DAMAGE NOTICED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS53 KABR 090113
SVRABR
SDC017-085-090215-
/O.NEW.KABR.SV.W.0290.160909T0113Z-160909T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT

* AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  EARLING HILLS...OR 12 MILES SOUTH OF PRESHO...MOVING NORTHEAST AT
  40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KENNEBEC AROUND 835 PM CDT. 
  LYMAN AROUND 840 PM CDT. 
  RELIANCE AROUND 845 PM CDT. 
  MEDICINE BUTTE AROUND 850 PM CDT. 
  COUNSELOR CREEK BOAT ACCESS AREA AROUND 900 PM CDT. 
  FORT THOMPSON...TAILRACE REC AREA AND LAKE SHARPE AROUND 905 PM 
  CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4370 10016 4376 10022 4417 9946 4393 9927
      4393 9936 4385 9932 4373 9962 4377 9965
      4373 9967 4376 9969 4372 9972 4375 9975
      4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 0113Z 239DEG 37KT 4372 10002 

HAIL...1.50IN
WIND...60MPH
 
$$

WISE
1 follow-up statement
886 
WWUS53 KABR 090144
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT THU SEP 8 2016

SDC017-085-090153-
/O.CAN.KABR.SV.W.0290.000000T0000Z-160909T0215Z/
BUFFALO SD-LYMAN SD-
844 PM CDT THU SEP 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BUFFALO AND CENTRAL
LYMAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4370 10016 4376 10022 4417 9946 4393 9927
      4393 9936 4385 9932 4373 9962 4377 9965
      4373 9967 4376 9969 4372 9972 4375 9975
      4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 0138Z 239DEG 37KT 4388 9965 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:35 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 8, 6:35 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
635 PM CDT THU SEP 8 2016

.UPDATE...
Issued at 628 PM CDT THU SEP 8 2016

CAMS solutions are showing, and radar is beginning to reflect, the
potential for storm development this evening ahead of an
approaching upper trough. Models indicate that best chances for
precip may be up to midnight and then it will taper off until
morning. Added in some pops across the southern tier of counties
this evening.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 313 PM CDT THU SEP 8 2016

Upper level southwest flow will be in place tonight through Friday
morning ahead of an approaching trough. This trough and associated
shortwave energy will slide across the CWA Friday afternoon/evening,
with northwest flow then dominating the remainder of the short term
period.

Surface high pressure will slide east of the region this evening,
with a low pressure system and frontal boundary reaching the western
CWA by 00Z. The front will slowly track east, finally exiting the
CWA around 18Z Friday. Weak instability and some shear may allow for
the front to be the focus for scattered shower and thunderstorm
activity, mainly overnight. No severe weather is expected. High
pressure will push back in behind the exiting front, with dry
conditions expected Friday through Saturday night.

Slightly below normal temperatures are expected, with highs in the
upper 60s to mid 70s Friday, and in the lower to mid 70s on
Saturday. Overnight lows will be mainly in the 50s, with the
exception of Friday night, when mid to upper 40s are expected.

.LONG TERM...(Sunday through Thursday)
Issued at 313 PM CDT THU SEP 8 2016

Starting off Sunday morning with mainly zonal flow overhead, as a
broad 500MB trough sets up across southern Canada. Sunday will be
the warmest day this period, with temperatures topping out in the
80s for most locations.

Look for some amplification in the 500MB through Sunday night-Monday
over the western U.S. and central Canada. A sfc low over western SD
and far northwestern NE by 06Z Monday is expected to swing across
eastern SD shortly after daybreak, and exit into southern MN and
far southeastern SD by early afternoon. Not expecting much if any
precip out of it. The main impact will be some clouds and a wind
shift to a more northerly-northwesterly direction behind the front
on Monday. The best chance of showers/thunderstorms will develop
over NE/IA late Monday afternoon and continue into the evening
hours.

Dry high pressure will then build in from the northwest, and be
directly overhead Tuesday night. The 500MB trough will for a cut off
low over the southwestern states Monday night-Tuesday, as the
northern end of the wave shifts across ND/MN and clips northern SD.
Other than mainly clouds to our north, little to no impacts are
expected from this feature.

Then for Wednesday, warm air advection begins again as the sfc high
shifts to our east. The 500MB low over the southwest will eject into
the UT/WY area Thursday, with the ridge amplifying out our area.
Forecast still looks dry through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 628 PM CDT THU SEP 8 2016

VFR conditions are expected through the period. There may be an
isolated tstorm or two near KPIR this evening, but confidence is
too low to add a mention to the taf. As an upper trough moves
through the region on Friday winds will shift to the northwest and
become gusty.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Sep 8, 3:42 AM CDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 AM CDT THU SEP 8 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
342 AM CDT THU SEP 8 2016 /242 AM MDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LATE THIS EVENING AND OVERNIGHT WE COULD SEE SOME THUNDERSHOWERS
MOVE ACROSS THE FORECAST AREA...MAINLY EAST OF THE MISSOURI
VALLEY. SEVERE WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSHOWERS WILL LINGER INTO FRIDAY. NO SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Special weather statement, Sep 8, 8:10 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT THU SEP 8 2016

SDZ048-090200-
LYMAN SD-
810 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 900 PM
CDT...

AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF EARLING HILLS...OR 13 MILES SOUTH OF PRESHO...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYMAN...KENNEBEC...RELIANCE...BYRE LAKE AND EARLING HILLS.

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4371 10019 4369 10021 4371 10023 4371 10027
      4405 9969 4381 9946 4375 9964 4377 9966
      4373 9969 4376 9970 4372 9972 4375 9975
      4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 0110Z 237DEG 38KT 4372 10006

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:10 PM CDTSpecial Weather StatementABRLyman50 min
Sep 8, 9:43 PM CDTSpecial Weather StatementABRBrule47 min
Sep 8, 10:44 PM CDTSpecial Weather StatementABRSpink61 min
Sep 8, 11:18 PM CDTSpecial Weather StatementABRDeuel42 min
Sep 9, 1:50 AM CDTSpecial Weather StatementABRHamlin25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.